Alert archive / New Mexico / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 296, NWS Albuquerque, NM

July 1, 2017Curry County, Roosevelt County, New Mexico

NWS Albuquerque, NM issued this severe thunderstorm warning at Jul 1, 2017, 7:57 PM MDT for Curry County, Roosevelt County, New Mexico. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 1, 2017, 7:57 PM MDT (01:57 UTC)
Expired
Jul 1, 2017, 8:32 PM MDT
In force
35 min
Issued by
NWS Albuquerque, NM
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Curry County, NM, Roosevelt County, NM

The radar

The Cannon AFB radar (KFDX), 34 km from the middle of the area, began a volume at 02:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 2.0 hours before the alert went out and 198 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2017-07-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 575 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2017-07-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 34 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
575 J/kg
Mixed-layer CIN
-94 J/kg
Mixed-layer LCL
2143 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
34 m²/s²
0-3 km storm-relative helicity
136 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.7

Open this sounding in Storm Lab

The text

As transmitted.

565 
WUUS55 KABQ 020157
SVRABQ
NMC009-041-020245-
/O.NEW.KABQ.SV.W.0296.170702T0157Z-170702T0245Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Albuquerque NM
757 PM MDT SAT JUL 1 2017

The National Weather Service in Albuquerque has issued a

* Severe Thunderstorm Warning for...
  West central Roosevelt County in east central New Mexico...
  Southwestern Curry County in east central New Mexico...

* Until 845 PM MDT.

* At 757 PM MDT, a severe thunderstorm was located 8 miles south of
  Melrose, or 19 miles northwest of Portales, moving northeast at 15
  mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Melrose, Floyd, Saint Vrain and Cannon Air Force Base. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move to an interior room on the lowest floor of a building.

&&

LAT...LON 3419 10362 3432 10377 3457 10355 3438 10332
TIME...MOT...LOC 0157Z 225DEG 11KT 3431 10365 

HAIL...1.00IN
WIND...60MPH
 
$$

34
2 follow-up statements
663 
WWUS55 KABQ 020223
SVSABQ

Severe Weather Statement
National Weather Service Albuquerque NM
823 PM MDT SAT JUL 1 2017

NMC009-041-020245-
/O.CON.KABQ.SV.W.0296.000000T0000Z-170702T0245Z/
Roosevelt-Curry-
823 PM MDT SAT JUL 1 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 PM MDT
FOR CENTRAL ROOSEVELT AND SOUTHWESTERN CURRY COUNTIES...

At 823 PM MDT, a severe thunderstorm was located near Melrose, or 17
miles northwest of Portales, moving northeast at 15 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Saint Vrain and Cannon Air Force Base. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3426 10355 3435 10365 3457 10355 3438 10332
TIME...MOT...LOC 0223Z 235DEG 11KT 3435 10358 

HAIL...1.00IN
WIND...60MPH
 
$$

34
461 
WWUS55 KABQ 020232
SVSABQ

Severe Weather Statement
National Weather Service Albuquerque NM
832 PM MDT SAT JUL 1 2017

NMC009-041-020242-
/O.CAN.KABQ.SV.W.0296.000000T0000Z-170702T0245Z/
Roosevelt-Curry-
832 PM MDT SAT JUL 1 2017

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL ROOSEVELT AND
SOUTHWESTERN CURRY COUNTIES IS CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore the warning has been cancelled. Additional storms are 
developing and may increase in intensity.

LAT...LON 3426 10355 3435 10365 3457 10355 3438 10332
TIME...MOT...LOC 0230Z 225DEG 11KT 3437 10356 

$$

34

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 1, 5:44 PM MDT, 2 hours 13 minutes earlier.

Area forecast discussion, Jul 1, 5:44 PM MDT, 2 hours 13 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Albuquerque NM
544 PM MDT Sat Jul 1 2017

.AVIATION...
00Z TAF CYCLE
Showers and thunderstorms expected to continue through this evening
across central and eastern areas, perhaps lasting past midnight on
the eastern plains. Some strong to severe storms will continue to be
possible with large hail, gusty downburst winds, and heavy downpours
temporarily dropping ceilings/visibility to MVFR. A TEMPO group for
either SHRA or TSRA for a couple of hours this evening in all TAFs
except KGUP and KFMN. Confidence is low that widespread low stratus
clouds will develop overnight, but isolated spots are possible
especially in the east. Showers and thunderstorms expected again
Sunday afternoon, mainly south of I-40 and east of I-25. CHJ

&&

.PREV DISCUSSION...339 PM MDT Sat Jul 1 2017...
.SYNOPSIS...
A moist and unstable air mass will support scattered to numerous
thunderstorms east of the Rio Grande Valley through late evening
including another round of severe storms, especially on the eastern
plains. Going into Sunday and Independence Day, drier air and
strengthening high pressure aloft will lead to fewer storms with the
more favored areas east of the central mountain chain as well as the
southwest high terrain. Strong high pressure aloft is then expected
to center over the Four Corners region by Wednesday and remain just
north of the state through the end of next week.

&&

.DISCUSSION...
Deep, moist convection as far west as the southeast slopes of the
Chuskas as of early afternoon, with several impressive updrafts
already evident along and just east of the Divide as well as along
the Sangres and immediate east slopes. Last night's easterly push was
perhaps a bit more robust than what models indicated. In any event,
atmosphere is primed to support another round of isolated/scattered
severe storms east of the Divide and especially east of the RGV as
the afternoon progresses and well into the evening with severe
impacts likely for areas that were devastated by damaging hail/70+
mph winds less than 24 hours ago. Uncapped mixed layer CAPE values
generally 2000-3000 J/kg across the east and generally 1000-1500
J/kg between the Divide and central valley corridor. Mid- level
westerlies are not quite as strong as they were 24 hours ago but even
so effective bulk shear sufficient to support rotating
updrafts/large hail with high likelihood of large, severe clusters
organizing on the high plains as cold pool dynamics come into play
during the evening. Storm motions should be slightly slower than
Friday PM and if the latest HRRR shows most severe threat ending by
11pm.

Not much change to previous thinking or forecast going into the first
week of July. 500mb ridge centered along the Borderland with broad
westerly flow in place. Models suggest a weak shortwave dropping
southeast out of the Colorado Rockies Sunday afternoon/evening that
may boost coverage for NC/NE areas going into the second half of
Sunday. 500mb Four Corners high then begins process of strengthening
and shift northward Monday/Tuesday eventually shifting just north of
the state by mid/late week. An extended period of northeast to
southwest or east to west flow aloft anticipated. kj

&&

.FIRE WEATHER...
Scattered to numerous showers and thunderstorms are taking shape
over northern New Mexico, and look to be gradually blossoming over
central parts of the state as well. An active evening of storms is
expected as this activity rolls eastward into the plains with some
cells producing hefty downpours, large hail, and gusty outflow
winds. Overall, prevailing winds have been trying to veer mostly
southerly with a bit of a convergent line hovering near or just west
of the Continental Divide: drier south southwest winds to the west
of this line with more moist south southeast winds on the east. This
has been a focus for storms early this afternoon, but they should
fill in east of it as the afternoon and evening wears on. Lowest
humidity is found west of this convergent line in far western zones
of NM where RH has dropped to less than 15 percent. After storms
settle and move out of NM tonight, excellent RH recovery is expected
to grace the eastern half of the state while the far western zones
observe poor RH recoveries.

Into Sunday, high pressure will start to jog northward with surface
winds responding by turning more westerly. This will dry out the
dewpoints some, not enough to fully eliminate storm potential, but
coverage will certainly dwindle compared to today. Some dry storms
will also be possible, especially in the west central to
southwestern mountain zones. Prevailing wind speeds will be light to
moderate Sunday afternoon, but any storm outflows (especially drier
storms) will be capable of hurling out very strong gusts. RH will
range from less than 10 percent in the far west up toward 25 percent
in the far eastern zones while temperatures climb back up to, if not
slightly above average. Instability will be prevalent with high
Haines indices of 5 to 6 across the forecast area.

Through next week high pressure will continue to build northward
over the Rockies. Through this time, low layer moisture will be
attempting to slosh farther west into NM. It should inch westward
each day, encompassing much of the east by mid week when a couple of
back door fronts aid. Some diffuse mid to upper level subtropical
moisture will also attempt to come over the southwestern mountains,
keeping a low chance for storms going.

52

&&

.AVIATION...
18Z TAF CYCLE
Active shower and thunderstorm pattern is expected across northern
and central New Mexico today and this evening. The focus would seem
to be along the central mountain chain initially before storms roll
eastward into the plains this evening. Secondarily storms should also
develop over portions of the Continental Divide and toward the Jemez
mountains. Some strong to severe storms will be possible with large
hail, gusty downburst winds, and heavy downpours temporarily dropping
ceilings/visibility. Confidence is low that widespread low stratus
clouds will develop overnight, but some isolated spots are possible.

52

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
None.

&&
Hazardous weather outlook, Jul 1, 4:58 AM MDT, 14 hours 59 minutes before
Hazardous Weather Outlook
National Weather Service Albuquerque NM
458 AM MDT Sat Jul 1 2017

NMZ501>540-021100-
Northwest Plateau-Chuska Mountains-Far Northwest Highlands-
Northwest Highlands-West Central Plateau-West Central Mountains-
West Central Highlands-Southwest Mountains-
San Francisco River Valley-San Juan Mountains-Jemez Mountains-
West Slopes Sangre de Cristo Mountains-
Northern Sangre de Cristos above 9500 feet/Red River-
Southern Sangre de Cristos above 9500 feet-
East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley-
Lower Chama River Valley-Santa Fe Metro Area-
Middle Rio Grande Valley/Albuquerque Metro Area-
Lower Rio Grande Valley-Sandia/Manzano Mountains-Estancia Valley-
Central Highlands-South Central Highlands-Upper Tularosa Valley-
South Central Mountains-Raton Ridge/Johnson Mesa-
Far Northeast Highlands-Northeast Highlands-Union County-
Harding County-Eastern San Miguel County-Guadalupe County-
Quay County-Curry County-Roosevelt County-De Baca County-
Chaves County Plains-Eastern Lincoln County-Southwest Chaves County-
458 AM MDT Sat Jul 1 2017

This hazardous weather outlook is for portions of north and central
New Mexico.

.DAY ONE...Today and Tonight

There is a slight risk of severe thunderstorms along the east slopes
of the central mountains extending eastward across the eastern
plains this afternoon and evening. The main threat will be strong
winds and large hail.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

No hazardous weather is expected at this time. However...weather can
change very rapidly. Always use the latest forecasts...watches and
warning for planning purposes.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required across the east due to the
potential of severe weather this afternoon into this evening.

50

In the hours before

Special weather statement, Jul 1, 6:03 PM MDT, 1 hour 54 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
603 PM MDT SAT JUL 1 2017

NMZ524-020030-
South Central Highlands-
603 PM MDT SAT JUL 1 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN SOCORRO AND
SOUTHWESTERN TORRANCE COUNTIES UNTIL 630 PM MDT...

At 603 PM MDT, Doppler radar was tracking a strong thunderstorm 13
miles south of Abo, or 33 miles northeast of Socorro, moving east at
20 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Gran Quivira.

&&

LAT...LON 3413 10666 3430 10667 3447 10616 3446 10615
      3448 10614 3449 10612 3449 10610 3450 10608
      3411 10603
TIME...MOT...LOC 0003Z 261DEG 19KT 3427 10638

Shoemake
Special weather statement, Jul 1, 6:05 PM MDT, 1 hour 52 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
605 PM MDT SAT JUL 1 2017

NMZ523-529-533-020030-
Guadalupe County-Northeast Highlands-Central Highlands-
605 PM MDT SAT JUL 1 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN SAN MIGUEL AND
NORTHWESTERN GUADALUPE COUNTIES UNTIL 630 PM MDT...

At 605 PM MDT, Doppler radar was tracking a strong thunderstorm near
Villanueva, or 28 miles southwest of Las Vegas, moving east at 15
mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Villanueva State Park, Villanueva and Sena.

&&

LAT...LON 3515 10557 3533 10555 3537 10518 3508 10523
TIME...MOT...LOC 0005Z 275DEG 14KT 3524 10547

34
Special weather statement, Jul 1, 6:11 PM MDT, 1 hour 46 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
611 PM MDT SAT JUL 1 2017

NMZ529-532-533-020030-
Eastern San Miguel County-Guadalupe County-Northeast Highlands-
611 PM MDT SAT JUL 1 2017

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL SAN MIGUEL AND NORTH
CENTRAL GUADALUPE COUNTIES UNTIL 630 PM MDT...

At 611 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 13 miles north of Conchas Dam to Dilia.
Movement was southeast at 35 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
Dilia, Colonias, Variadero, Conchas Dam, Anton Chico, Trementina and
Bell Ranch.

If threatening weather approaches your area, take shelter in a sturdy
building.

&&

LAT...LON 3547 10400 3503 10499 3521 10517 3572 10433
TIME...MOT...LOC 0011Z 315DEG 31KT 3559 10428 3520 10504

34
Special weather statement, Jul 1, 6:14 PM MDT, 1 hour 43 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
614 PM MDT SAT JUL 1 2017

NMZ521>523-020030-
Sandia/Manzano Mountains-Central Highlands-Estancia Valley-
614 PM MDT SAT JUL 1 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN SAN MIGUEL...
SOUTHEASTERN SANTA FE AND NORTH CENTRAL TORRANCE COUNTIES UNTIL 630
PM MDT...

At 614 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles east of Moriarty, moving east at 25 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Edgewood, Moriarty and Clines Corners.

This includes the following highways...
 Interstate 40 between Mile Markers 188 and 217.
 Highway 285 between Mile Markers 249 and 261.

If threatening weather approaches your area, take shelter in a sturdy
building.

&&

LAT...LON 3490 10618 3507 10619 3518 10567 3491 10565
TIME...MOT...LOC 0014Z 260DEG 20KT 3502 10589

34
Special weather statement, Jul 1, 7:46 PM MDT, 11 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
746 PM MDT SAT JUL 1 2017

NMZ534-020215-
Quay County-
746 PM MDT SAT JUL 1 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN QUAY COUNTY UNTIL
815 PM MDT...

At 746 PM MDT, Doppler radar was tracking a strong thunderstorm 10
miles northeast of Logan, or 14 miles southwest of Nara Visa, moving
east at 10 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

This storm will remain over mainly rural areas of northeastern Quay
County.

This storm may intensify, so be certain to monitor your preferred
media outlets and NOAA Weather Radio for additional information and
possible warnings from the National Weather Service.

&&

LAT...LON 3529 10304 3534 10332 3552 10331 3556 10304
TIME...MOT...LOC 0146Z 271DEG 8KT 3544 10323

34
Special weather statement, Jul 1, 7:48 PM MDT, 9 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
748 PM MDT SAT JUL 1 2017

NMZ533-534-537-020215-
Guadalupe County-Quay County-De Baca County-
748 PM MDT SAT JUL 1 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN DE BACA...
SOUTHWESTERN QUAY AND EAST CENTRAL GUADALUPE COUNTIES UNTIL 815 PM
MDT...

At 747 PM MDT, Doppler radar was tracking a strong outflow boundary
from a thunderstorm 10 miles northeast of Sumner Lake State Park, or
17 miles north of Fort Sumner, moving south at 30 mph.

Wind gusts of 50 to 55 mph will be possible as this boundary passes.

Locations impacted include...
Fort Sumner.

If threatening weather approaches your area, take shelter in a sturdy
building.

&&

LAT...LON 3478 10439 3484 10413 3448 10397 3440 10434
TIME...MOT...LOC 0147Z 346DEG 25KT 3473 10427

34

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 1, 6:03 PM MDTSpecial Weather StatementABQTorrance27 min
Jul 1, 6:05 PM MDTAreal Flood AdvisoryABQMora, San Miguel115 min
Jul 1, 6:05 PM MDTSpecial Weather StatementABQ25 min
Jul 1, 6:11 PM MDTSpecial Weather StatementABQSan Miguel19 min
Jul 1, 6:14 PM MDTSpecial Weather StatementABQSanta Fe16 min
Jul 1, 6:22 PM MDTSevere Thunderstorm WarningABQGuadalupe, Quay, San Miguel38 min
Jul 1, 6:39 PM MDTSevere Thunderstorm WarningABQGuadalupe, San Miguel28 min
Jul 1, 6:58 PM MDTSevere Thunderstorm WarningABQGuadalupe, Quay, San Miguel47 min
Jul 1, 7:14 PM MDTAreal Flood AdvisoryABQGuadalupe, San Miguel, Torrance91 min
Jul 1, 7:17 PM MDTSevere Thunderstorm WarningABQCurry, Roosevelt43 min
Jul 1, 7:44 PM MDTSevere Thunderstorm WarningABQGuadalupe, Quay, San Miguel46 min
Jul 1, 7:46 PM MDTSpecial Weather StatementABQQuay29 min
Jul 1, 7:48 PM MDTSpecial Weather StatementABQDe Baca27 min
Jul 1, 8:20 PM MDTSpecial Weather StatementABQQuay25 min
Jul 1, 8:31 PM MDTSpecial Weather StatementABQCurry29 min
Jul 1, 8:37 PM MDTSpecial Weather StatementABQChaves23 min
Jul 1, 8:38 PM MDTSpecial Weather StatementABQRoosevelt37 min
Jul 1, 8:39 PM MDTAreal Flood AdvisoryABQQuay96 min
Jul 1, 9:01 PM MDTSevere Thunderstorm WarningABQCurry, Roosevelt31 min
Jul 1, 9:06 PM MDTSpecial Weather StatementABQ39 min
Jul 1, 9:35 PM MDTSevere Thunderstorm WarningABQRoosevelt25 min
Jul 1, 9:46 PM MDTSevere Thunderstorm WarningABQCurry, Roosevelt44 min
Jul 1, 10:03 PM MDTSevere Thunderstorm WarningABQChaves, Roosevelt42 min
Jul 1, 10:12 PM MDTSevere Thunderstorm WarningABQLincoln18 min
Jul 1, 10:41 PM MDTSpecial Weather StatementABQChaves34 min
Jul 1, 10:58 PM MDTSpecial Weather StatementABQChaves32 min
Jul 2, 1:59 PM MDTSpecial Weather StatementABQ31 min
Jul 2, 2:05 PM MDTSevere Thunderstorm WarningABQLincoln19 min
Jul 2, 2:39 PM MDTSpecial Weather StatementABQUnion36 min
Jul 2, 2:52 PM MDTSevere Thunderstorm WarningABQChaves, Lincoln38 min
Jul 2, 3:13 PM MDTSpecial Weather StatementABQUnion32 min
Jul 2, 3:24 PM MDTSevere Thunderstorm WarningABQUnion29 min
Jul 2, 3:40 PM MDTSpecial Weather StatementABQUnion35 min
Jul 2, 4:06 PM MDTSpecial Weather StatementABQSocorro24 min

Nearby

Severe Thunderstorm Warnings in New Mexico, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.